Kansas, 2015

Winter Weather in Kansas, January 1 to 3, 2015

January 1 to 3, 2015 · NWS GLD · 2 events in 2 counties and zones

Wind gusts around 45 MPH and falling snow caused visibilities to fall to zero at times over parts of Northwest Kansas during the afternoon and into the evening. The reduced visibilities and icy roads caused I-70 to be closed across portions of Northwest Kansas, as well as Highway 24 in Sherman county, for around 7 1/2 hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Wind gusts around 45 MPH and falling snow caused visibilities to fall to zero at times over parts of Northwest Kansas during the afternoon and into the evening. The reduced visibilities and icy roads caused I-70 to be closed across portions of Northwest Kansas, as well as Highway 24 in Sherman county, for around 7 1/2 hours. Lodging quickly filled up causing a need for local shelters in Goodland to be opened. Highways were reopened during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 1, 1:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 1, 1:28 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MST THU JAN 1 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 123 PM MST THU JAN 1 2015

ACROSS THE TRI STATE REGION THIS AFTERNOON...MAINLY PARTLY SUNNY
CONDITIONS WITH TEMPERATURES IN THE MID TO UPPER 20S...WHICH IS OFF
FROM MORNING LOWS AROUND ZERO TO 10 ABOVE. WITH THE CLOUD COVER OVER
THE REGION...LIGHT SNOW SHOWERS OR FLURRIES ARE FALLING...BUT MAINLY
OVER WESTERN ZONES/EASTERN COLORADO...ALL FROM CUTOFF UPPER LOW
SITTING OVER THE SW. CIRCULATION AROUND THIS SYSTEM WILL KEEP MID
CLOUD COVER OVER MUCH OF THE CWA OVERNIGHT TONIGHT WITH POTENTIAL
FOR SCATTERED FLURRIES OVER EASTERN COLORADO THRU MIDNIGHT TONIGHT.

GOING INTO FRIDAY...SURFACE HIGH PRESSURE OVER THE REGION WILL SHIFT
EAST DURING THE DAY AS LEE-SIDE TROUGH SETS UP OVER THE ROCKIES.
THIS WILL SHIFT WIND REGIME FROM A WEST-NORTHWEST ONE TO SSW BY LATE
IN THE DAY. SOME CLOUDS EXPECTED DURING THE DAY...BUT WITH RIDGE
CRESTING OVER THE REGION THEN SHIFTING EASTWARD...LOOKING FOR HIGHS
TOMORROW TO REACH ABOVE CURRENT NUMBERS...BUT STILL REMAIN BELOW
NORMAL OVERALL.

FOR OVERNIGHT LOWS...WITH 850 TEMPS RANGING FROM -3C TO -6C AND
SNOWPACK OVER AREA...KEEPING LOWS CLOSE TO GUIDANCE WHICH WILL BE IN
SINGLE NUMBERS ABOVE ZERO...WITH SOME NEAR 10F OVER SOUTHERN/EASTERN
ZONES. DAYTIME HIGHS GOING INTO FRIDAY WILL RANGE AROUND 30F AIDED
BY SUBSIDENCE AS RIDGE PASSES THRU AREA...THEN INCREASING WAA WHEN
IT FINALLY SETS UP EAST OF THE CWA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 126 PM MST THU JAN 1 2015

PRIMARY CONCERN FOR THE WEEKEND WILL CENTER AROUND POTENTIAL STORM
SYSTEM MOVING OUT OF THE FOUR CORNERS AREA AND ACROSS THE SOUTHERN
PLAINS ON SATURDAY.

BASED ON AVAILABLE 12Z DATA NAM APPEARS TO BE SOMEWHAT OF AN OUTLIER
WITH THE HANDLING OF THIS SYSTEM BEING MORE OPEN AND PROGRESSIVE
THAN OTHER MODELS AND FOR THE TIME BEING WILL LIMIT ITS INFLUENCE ON
OVERALL FORECAST FOR THE TIME BEING. WHAT MAKES FORECAST
PARTICULARLY DIFFICULT/HIGH UNCERTAINTY IS ANY IMPACTS ACROSS THE
CWA WILL BE A RESULT OF TWO SEPARATE SHORT WAVE TROUGHS...ONE FROM
THE NORTHWEST AND THE AFOREMENTIONED TROUGH ACROSS THE FOUR CORNERS.
CURRENT DATA SUGGEST NORTHERN STREAM SYSTEM WILL FOLLOW CLOSELY BEHIND
SOUTHERN PLAINS TROUGH HELPING PUSH SYSTEM TO THE EAST AND
EFFECTIVELY CREATING A SHARP NORTHERN GRADIENT TO PRECIP. AM A LITTLE
CONCERNED GIVEN THE PROXIMITY OF THESE TWO SYSTEMS THAT SOME
PHASING/STRENGTHENING OF THESE TWO SYSTEMS MAY OCCUR RESULTING IN A
STRONGER/SLOWER/WETTER SOLUTION. BASED ON ENSEMBLE DATA...THAT
THREAT APPEARS TO BE LOW AT THIS TIME BUT WILL CONTINUE TO WATCH
CLOSELY AS SYSTEM NEARS. ENOUGH UNCERTAINTY EXISTS TO EXTEND
POTENTIAL SNOW AREA FURTHER NORTH THAN OPERATIONAL CONSENSUS WOULD
SUGGEST AND IF THE LATEST TREND IN THE ECMWF HOLDS SOUTHERN CWA WILL
HAVE POTENTIAL FOR SEVERAL INCHES OF SNOW. ALTHOUGH THE PLACEMENT OF
SNOW IS UNCERTAIN...STRONG NORTHERLY WINDS LOOK INCREASINGLY LIKELY
THROUGH SATURDAY EVENING RESULTING IN A PERIOD OF BLOWING SNOW
RESULTING IN AT LEAST MINOR TRAVEL IMPACTS. PLAN ON USING MULTIMEDIA
BRIEFINGS AND OTHER PRODUCTS TO OUTLINE POTENTIAL IMPACTS.

OTHERWISE...OTHER MAJOR CONCERN THAT WILL PREVAIL DURING THE
EXTENDED PERIOD WILL BE MAGNITUDE OF COLD AIR THAT WILL ACCOMPANY
SEVERAL STRONG HIGH PRESSURE SYSTEMS THAT WILL MOVE INTO THE AREA AS
OVERALL NORTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE REGION. EVEN
ENSEMBLE MLP INDICATES VALUES AROUND 1045-1050 MB  AND WITH
EXTENSIVE SNOW COVER...HAVE TRENDED TEMPS BELOW MEAN VALUES AND IN
LINE WITH A FEW OF THE COOLER PIECES OF DATA. WHILE FORECAST HIGH
SLP SIMILAR TO VERY COLD AIR EARLIER THIS WEEK...THESE SYSTEM
APPEARS TO BE MORE GLANCING BLOWS WHICH SHOULD MITIGATE OVERALL
IMPACT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1024 AM MST THU JAN 1 2015

VFR CONDITIONS FOR BOTH TAF SITES THRU FORECAST PERIOD. SCT100 UP
TO SCT250 WITH SCATTERED FLURRIES POSSIBLE FOR KGLD THRU 00Z
FRIDAY. WINDS WNW 5-10KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JRM
AVIATION...JN
Hazardous weather outlook, Jan 1, 1:31 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MST THU JAN 1 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-022045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
131 PM MST THU JAN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG WEATHER DISTURBANCE WILL MOVE ACROSS THE HIGH PLAINS ON
SATURDAY. ACCUMULATING SNOW IS POSSIBLE...WITH BEST CHANCES
SOUTHEAST OF A NORTON TO TRIBUNE LINE. STRONG NORTHERLY WINDS
GUSTING UP TO 45 MPH WILL CREATE LOW VISIBILITY IN BLOWING SNOW IN
THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
January 1, 3:00 PM MST to 11:00 PM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Multiple reports of visibilities near or at zero during the afternoon and evening. Highway 24 was closed across the county and I-70 was closed from the state line to Goodland.

Winter Weather, Thomas

When
January 3, 4:00 PM CST to 11:30 PM CST
Where
Thomas forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

I-70 closed from Sherman county line to atleast Colby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549607, 549618.